Academy of Psychosomatic Medicine
Annotated Abstracts of Journal Articles
Annotations by J. Jewel Shim, MD, FAPM
PUBLICATION #1 — Psychodermatology
The opiate antagonist, naltrexone, in the treatment of trichotillomania: results of a double-blind, placebo-controlled study
Grant JE, Odlaug BL, Schreiber LR, Kim SW
J Clin Psychopharmacol 2014 Feb; 34(1):134-8
ANNOTATION (J. Jewel Shim)
The Finding: Study investigators did not find that naltrexone significantly reduced trichotillomania in comparison to placebo. Naltrexone-treated subjects did demonstrate a significant increase over placebo in cognitive flexibility, a characteristic that the authors hypothesized may aid persons to shift from one thought to another or disengage attention from a task, something that may be abnormal in those with TTM. They also found a reduction in urges to pull hair that was greater in subjects with a family history of an alcohol or substance disorder, though this finding did not reach statistical significance.
Strengths and Weaknesses: Strengths included the randomized, double-blind study design, and the use of several different measures to evaluate the possible effect of naltrexone, including two measures of TTM activities as well as the evaluation of the cognitive ability to suppress impulses, which may underlie TTM. The main weakness of this study was its size; it was not powered sufficiently to find a difference between naltrexone and placebo, something which the authors highlighted. In addition, the study focused specifically on subjects with TTM who pulled hair in response to urges, and excluded others with TTM who pull hair automatically, limiting its generalizability.
Relevance: This study offers a novel treatment for TTM which focuses on opioid-mediated modulation of the mesolimbic dopamine pathway, which may underlie repetitive behavior disorders, and which may be more specifically effective in patients with TTM with a family history of alcohol or substance use disorders.
Trichotillomania (TTM) is characterized by repetitive hair pulling resulting in hair loss. Data on the pharmacological treatment of TTM are limited. This study examined the opioid antagonist, naltrexone, in adults with TTM who had urges to pull their hair. Fifty-one individuals with TTM were randomized to naltrexone or placebo in an 8-week, double-blind trial. Subjects were assessed with measures of TTM severity and selected cognitive tasks. Naltrexone failed to demonstrate significantly greater reductions in hair pulling compared to placebo. Cognitive flexibility, however, significantly improved with naltrexone (P = 0.026). Subjects taking naltrexone with a family history of addiction showed a greater numerical reduction in the urges to pull, although it was not statistically significant. Future studies will have to examine whether pharmacological modulation of the opiate system may provide promise in controlling pulling behavior in a subgroup of individuals with TTM.
PUBLICATION #2 — Psychodermatology
Increased frequency of Attention Deficit Hyperactivity Disorder (ADHD) in acne versus dermatologic controls: analysis of an epidemiologic database from the US
Gupta MA, Gupta AK, Vujcic B
J Dermatolog Treat 2014 Apr; 25(2):115-8
ANNOTATION (J. Jewel Shim)
The Finding: The study authors found that among patients with dermatological disorders, those with acne were over two times as likely to have ADHD. The investigators posit that this association may contribute to the observed psychiatric morbidity and suicidality in this group of patients.
Strengths and Weaknesses: Strengths of the study include large number of subjects, large number of visits (55,825), and lengthy period of analyzed data (14 years), and the analysis controlled for other possible confounding variables such as other psychiatric illnesses. There are a number of weaknesses in this study. Its retrospective cross-sectional data review design, which relied on physicians’ coding of the disorders and medications (for NAMCS and NHAMCS databases only 3 diagnosis codes and 6-8 medications allowed), may not have captured all cases. On the other hand, the analysis did not differentiate whether the visits were for separate patients vs. multiple visits for the same patient, which may have overestimated the number of cases. Further, the analysis did not control for treatment with other psychotropic medications, such as SSRIs, which are known to increase suicidal ideation in children and adolescents/young adults, or for psychiatric conditions other than anxiety or depressive disorders, such as bipolar disorder, which has a higher suicide rate than depression.
Relevance: While this article was aimed primarily at dermatologists and other clinicians who deal with skin diseases, it is also important for PM and general psychiatrists to be aware of the high degree of association between acne, ADHD, and other psychiatric co-morbidities.
Introduction: Acne can be associated with psychiatric morbidity and suicide, which have sometimes been considered an adverse reaction to some acne therapies such as isotretinoin. A recent population-based study reports that suicide in acne is related to the psychosocial burden of substantial acne, rather than medication effects. As suicidality is not always directly related to acne severity, factors other than acne's direct psychosocial burden also likely contribute to the suicide risk. Attention Deficit Hyperactivity Disorder (ADHD) is a disorder of childhood and adolescence that is associated with increased suicidality. We examined the frequency of ADHD in acne versus all other dermatology-related patient visits, after controlling for age and other factors.
Methods: Retrospective cross-sectional study of epidemiologic databases (NAMCS and NHAMCS) representing 55 825 dermatology outpatient visits from 1995 to 2009.
Results: In comparison to other dermatologic disorders, acne was over two times more likely to be associated with ADHD (odds ratio = 2.34, 95%CI 1.06-5.14) after controlling for the possible confounding effects of age, sex, stimulant medications, comorbid anxiety or depressive disorders, and atopic dermatitis, a condition previously associated with ADHD.
Discussion: Our preliminary findings suggest a significant association of acne with ADHD, which could contribute to the increased psychological morbidity and suicidality in some acne patients.
PUBLICATION #3 — Psychodermatology
Dermatologic side effects of psychotropic medications
Mitkov MV, Trowbridge RM, Lockshin BN, Caplan JP
Psychosomatics 2014 Jan-Feb; 55(1):1-20
ANNOTATION (J. Jewel Shim)
The Finding: The authors present a broad overview of the most common dermatological side effects associated with psychotropic medications. In general, dermatological symptoms are most commonly associated with antiepileptic medications; the most serious dermatological adverse effects are also due to this class of medications. The authors describe the most common dermatological conditions, their onset and clinical course, risk factors for cutaneous drug reactions, as well as recommendations on how to diagnose these problems.
Strengths and Weaknesses: The primary strength of this article is that it presents a comprehensive overview of the most common dermatological side effects of psychotropic medication and serves as good resource for psychiatrists for information and guidance on recognition, diagnosis, and evaluation of these conditions. A weakness is that a significant amount of the data on cutaneous drug reactions and psychotropic medications is based on case reports or retrospective data, which limits the quality of the evidence.
Relevance: Dermatological side effects are not uncommonly associated with psychotropic medications, and it is important for the PM psychiatrist to be aware of the potential for dermatological adverse effects, particularly with certain medications and in higher risk groups.
Background: Although relatively uncommon, cutaneous reactions to psychotropic medications may thwart treatment of psychiatric illness and confuse diagnostic efforts especially when they occur in the context of comorbid medical conditions. Psychiatrists may be asked to comment on whether a particular cutaneous condition is due to a psychotropic medication or to recommend a replacement psychotropic agent.
Objective: To review the available literature describing cutaneous adverse effects prompted by psychotropic medications.
Method: A search of the literature using PubMed was undertaken using the terms "psychotropic," "psychiatric," "antidepressant," "anxiolytic," "mood stabilizer," "antipsychotic," and "neuroleptic" in combination with either of the terms "dermatologic," "cutaneous" or "skin."
Results: Psychotropic medications from all classes have been associated with a broad variety of dermatologic reactions with variable rates of incidence. Psychiatrists should be aware of the potential cutaneous adverse effects of the medications they prescribe. Psychiatrists practicing in the general hospital, where cutaneous symptoms may present for any number of reasons, should be aware of the typical presentations and relative likelihood of these reactions to forestall unnecessary "blaming" of psychotropics for cutaneous reactions.
© Academy of Psychosomatic Medicine